Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 64, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 30, 2005, 10:37 AM EDT for Hillsdale County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2005, 10:37 AM EDT (14:37 UTC)
- Expired
- Jun 30, 2005, 11:15 AM EDT
- In force
- 38 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 115 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 11:00 AM EDT | TSTM WND DMG | 10 Se Hillsdale, MI | POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 9:40 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 2.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 301437 SVRIWX MIC059-301515- /O.NEW.KIWX.SV.W.0064.050630T1437Z-050630T1515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1037 AM EDT THU JUN 30 2005 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HILLSDALE COUNTY IN MICHIGAN * UNTIL 1115 AM EDT * AT 1032 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF HILLSDALE TO 15 MILES SOUTH OF HILLSDALE...AND MOVING EAST AT 25 MPH. * LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE... NORTH ADAMS... WALDRON... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4208 8464 4171 8467 4171 8439 4207 8436 $$
1 follow-up statement
000 WWUS53 KIWX 301512 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1012 AM EST THU JUN 30 2005 MIC059-301522- /O.EXP.KIWX.SV.W.0064.000000T0000Z-050630T1515Z/ HILLSDALE MI- 1112 AM EDT THU JUN 30 2005 ...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 1115 AM EDT FOR... HILLSDALE COUNTY IN MICHIGAN AT 1106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT THURSDAY AFTERNOON FOR INDIANA AND MICHIGAN AND OHIO. LAT...LON 4208 8464 4171 8467 4171 8439 4207 8436 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:01 AM EDT, 36 minutes earlier.
Area forecast discussion, Jun 30, 10:01 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
901 AM EST THU JUN 30 2005
.UPDATE...
MAINLY UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH 561. PUT
STRONGER WORDING IN FOR THE COUNTIES INCLUDED IN THE WATCH FOR
THIS MORNING. ALSO MADE SKIES IN THE FORECAST FOR THIS MORNING
MOSTLY CLOUDY ACCORDING TO CURRENT SATTELITE PICTURES.
&&
.AVIATION...
COMPLICATED FORECAST FOR THE NEXT 12 TO 18 HOURS AS ONE LINE OF
STORMS HAS BEEN TAKING SHAPE WEST OF KSBN OVER THE PAST FEW HOURS.
WIND GUSTS AVERAGING IN THE 35 TO 40 KT RANGE WITH THE LINE...SO
HAVE WENT WITH PREDOMINATE THUNDER WITH GUST TO 35 KTS FOR A FEW
HOURS AT THE START THEN ALLOW FOR BREAK IN THE ACTION. LINE SHOWING
SIGNS OF DEVELOPING SOUTH AND MAY REACH KFWA...BUT WILL BE
OUTRUNNING BEST LLJ SO FOR NOW WILL JUST HAVE CB MENTION LATER THIS
MORNING. BETTER SHOT FOR STORMS WILL BE THIS AFTERNOON FOR KFWA WITH
CHANCES AT KSBN A BIT MORE QUESTIONABLE DEPENDING ON EFFECTS OF
CURRENT LINE. FOR NOW HAVE WENT VCTS AT KSBN FOR SEVERAL HOURS THIS
AFTERNOON. AT KFWA HAVE INCREASED TO PREDOMINATE MVFR STORMS. COULD
VERY WELL BE WIND GUSTS OVER 60 KTS IF EVERYTHING COMES TOGETHER BUT
HAVE DECIDED TO LEAVE OUT FOR NOW. BY LATER THIS EVENING THINGS
SHOULD BE CLEARING OUT.
&&
.PREV DISCUSSION...
SHORT TERM...
TODAY AND TONIGHT.
SEVERAL FORECAST CONCERNS THIS MORNING. SEVERE MCS OVER WI AND IA
CONTINUES TO MOVE EAST BUT SLOW WEAKENING IS OCCURRING. LOW LEVEL
JET HAS VEERED AND SHORT WAVE RIDGE MOVING EAST IS ALLOWING STORMS
TO HEAD A LITTLE MORE EAST NOW. REMAINING CONVECTION WILL LIKELY
MOVE INTO NORTHWEST AREAS 12-14Z. PLENTY OF INSTABILITY AHEAD OF
THIS ACTIVITY SO QUESTION IS WHAT STATE IT WILL BE IN WHEN ARRIVING.
PLAN TO KEEP CHANCE POPS ALL AREAS THIS MORNING. EAST WILL HAVE TO
DEAL WITH A DEVELOPING WEAK LINE OF SHRA WITH A FEW LTG STRIKES NOW
DEVELOPING ALONG LAKE MICHIGAN SHORE LINE AND MOVING EAST.
THERMODYNAMICS AND KINEMATICS COME TOGETHER TODAY FOR A WIDESPREAD
SEVERE WEATHER EVENT. MID LEVEL SPEED MAX APPROACHES THIS AFTERNOON
AS OUTFLOW BOUNDARIES BEGIN INTERACTING WITH VERY UNSTABLE AIRMASS
THAT WILL BE IN PLACE. BEST CHANCES WILL BE CENTRAL THIS AFTERNOON
AND SOUTHEAST LATE AFTERNOON AND EVENING. NORTHWEST AREAS MAY ONCE
AGAIN MISS THE EVENT AS OUTFLOW PUSHES THROUGH THERE THIS MORNING
AND IGNITES SOMEWHERE FROM HILLSDALE MICHIGAN TO MONTICELLO INDIANA.
NEARLY IMPOSSIBLE TO TIME THIS ACCURATELY SO WILL BASICALLY HAVE
LIKELY POPS SOUTHEAST OF THIS LINE AND HIGH CHANCE TO THE NORTHWEST.
WILL ALSO MENTION SEVERE ALL AREAS WITH DAMAGING WINDS IN EXCESS OF
70 MPH THE MAIN THREAT. ISOLATED TORNADOES ALSO POSSIBLE GIVEN
BACKING LOW LEVEL WINDS THIS MORNING...ABUNDANT INSTABILITY TO
SUPPORT STRONG UPDRAFTS AND NUMEROUS BOUNDARIES. LOCALLY HEAVY RAIN
ALSO POSSIBLE IN THE SOUTHEAST.
HEAT ALSO A CONCERN TODAY AS THERMAL PROFILE SUPPORTS TEMPERATURES
WELL INTO 90S. POOLING DEWPOINTS IN THE LOWER 70S MAY MIX A LITTLE
BY EARLY AFTERNOON BUT STILL SHOULD CARRY UPPER 60S OR 70. EXPECTING
MIXING THIS MORNING SO HIGHS BY AFTERNOON SHOULD BE WELL INTO 90S.
WENT WITH LOCAL WAM METHOD WHICH WAS A DEGREE OR TWO ABOVE MOS.
COMBINATION OF TEMPS AND DEWPOINTS GIVE A FEW HOURS OF HEAT INDICES
IN THE 100 TO 103 RANGE. WITH CONVECTION EXPECTED BY EARLY AFTERNOON
AND SINCE THIS IS THE LAST DAY OF A RELATIVELY LONG WARM
SPELL...HAVE DECIDED NOT TO ISSUE A HEAT ADVISORY BUT WILL HEADLINE
THE ZFP AND INCLUDE IN HWO.
LONG TERM...
FRIDAY THROUGH WEDNESDAY
OTHER THAN A SLGT CHC FOR A LINGERING SHOWER FIRST THING FRIDAY AM
AS COLD FRONT MOVES EAST OF THE AREA...MUCH OF THE HOLIDAY WEEKEND
CONTINUE TO LOOK PERFECT FOR OUTDOOR ACTIVITIES WITH SEASONABLE
TEMPERATURES AND LOTS OF SUNSHINE. BY MONDAY...RETURN SW FLOW WILL
SETUP AHEAD OF ANOTHER FRONTAL BOUNDARY TO THE WEST. HOW FAR EAST
THIS FRONT MAKES IT MONDAY INTO TUESDAY AND ITS POTENTIAL RETURN
BACK NORTH ON WEDS REMAIN QUESTIONS THAT WILL NEED TO BE RESOLVED IN
COMING FORECASTS AS MODELS CONTINUE TO VARY ON EXACT POSITIONING AND
EFFECTS OF THE FRONT. FOR NOW...PERSISTENCE WARRANTED FOR
GRIDS/ZONES SO NO CHANGES. TEMPS STILL APPEAR TO HEAD BACK ABOVE
NORMAL TOWARDS THE END OF THE PERIOD. LAYOUT OF TEMPS COULD BE
TRICKY DEPENDING ON EXACT LOCATION OF THE BOUNDARY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...SEVERE THUNDERSTORM WATCH UNTIL 2 PM EST TODAY FOR
INZ007...INZ009...INZ018...INZ025...INZ026...INZ027.
.MI...SEVERE THUNDERSTORM WATCH UNTIL 3 PM EDT TODAY
FOR MIZ080...MIZ081.
.OH...SEVERE THUNDERSTORM WATCH UNTIL 3 PM EDT TODAY FOR
OHZ001...OHZ002...OHZ004...OHZ005...OHZ015...OHZ016...
OHZ024...OHZ025.
.LK MI...NONE.
&&Hazardous weather outlook, Jun 30, 5:40 AM EDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DAY ONE NATIONAL WEATHER SERVICE NORTHERN INDIANA 440 AM EST THU JUN 30 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-010939- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 440 AM EST THU JUN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN COVERAGE TODAY INTO THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS IN EXCESS OF 70 MPH BEING THE MAIN THREAT. LARGE HAIL AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL. HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S TODAY COMBINED WITH HUMID CONDITIONS WILL ALLOW HEAT INDICES TO CLIMB TO AROUND 100 DEGREES FOR A FEW HOURS LATE THIS MORNING INTO THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING...AS WELL AS ON WEDNESDAY. IT REMAINS TO EARLY TO DETERMINE THE RISK FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-010939- 440 AM EST THU JUN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN COVERAGE TODAY INTO THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH WIND GUSTS IN EXCESS OF 60 KNOTS BEING THE MAIN THREAT AS WELL AS DEADLY LIGHTNING. LARGE HAIL WILL ALSO BE POSSIBLE. THERE IS AN INCREASED RISK FOR RIP CURRENTS THIS AFTERNOON IN THE WAKE OF ANY THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WEST TO NORTHWEST WINDS WILL INCREASE THE RISK FOR RIP CURRENTS ON FRIDAY. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING AS WELL AS ON WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX FISHER
In the hours before
Local storm report, Jun 30, 8:47 AM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
747 AM EST THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM TSTM WND GST MICHIGAN CITY 41.71N 86.88W
06/30/2005 49 MPH LA PORTE IN COAST GUARD
REPORTED FROM AUTOMATED WIND EQUIPMENT
&&
TCLICKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:36 AM EDT | Severe Thunderstorm Warning | IWX | Berrien | 45 min |
| Jun 30, 5:54 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 66 min |
| Jun 30, 6:56 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 64 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.